Question: I have been taking cholesterol-lowering medications and have recently developed significant muscle aches during physical activity. Should I stop taking the medication?
Answer: So, you've got muscle aches now, and you've just started taking your cholesterol medicines. You wonder whether those muscle aches are caused by the medication. Your doctor did mention that you may get muscle aches, and so now you're very concerned that you've got a side effect of this medicine.
And this is an important issue, because there are some side effects of muscle aches from taking these medicines. But, on the other hand, there are many people who just get muscle aches when they do their exercise. They go to the gym, do exercise, have muscle aches, and now you're thinking maybe those muscle aches are due to that medicine.
But, in fact, they're, in the great majority of cases, just due to your ordinary physical activity in the gym or wherever you exercise, but it's important to find out if, in fact, that is.
You should not stop taking your medicines if you get muscle aches, but you should call your doc and say, 'Doc, I've got this muscle ache problem, and I wonder if it's related to my cholesterol medicine.'
And the doc will undoubtedly say, 'Well, we would like you to come in, get a blood test. We can check that out, and I'll talk to you and ask some questions that'll help us determine that. If the muscle aches are due to your medicine, we may want to reduce the dose.
We may not have to stop the medicine, but we may have to reduce the dose to a level at which you don't get the muscle aches. So, don't stop your medicine, but do talk to your doctor and arrange to further evaluate this potentially serious problem.